Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Springfield, MO

July 2, 2004Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 2, 2004, 7:10 PM CDT for Lawrence County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 7:10 PM CDT (00:10 UTC)
Expired
Jul 2, 2004, 11:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 030011
FFWSGF
MOC109-030415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1115 PM CDT.

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED BETWEEN TWO AND THREE INCHES OF RAINFALL
  AS THESE STORMS HAVE MOVED THROUGH.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...MILLER...MOUNT VERNON...STOTTS CITY...CHESAPEAKE...
  AND HALLTOWN.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3729 9406 3695 9405 3694 9363 3728 9363

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 030156
FFSSGF
MOC009-109-119-145-030545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT FRI JUL 2 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR NEWTON AND 
LAWRENCE COUNTIES...

...FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR MCDONALD AND 
BARRY COUNTIES...


AT 840 PM...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE 
OCCURRING ALONG THE ARKANSAS STATE LINE FROM NEAR PINEVILLE EAST 
THROUGH THE KIMBERLING CITY AREA. WHILE THE HEAVIEST RAINFALL HAS 
ENDED IN BOTH NEWTON AND LAWRENCE COUNTIES FOR NOW...AREAS OF 
FLOODING ARE ONGOING IN NEOSHO..AND MINOR FLOODING HAS BEEN REPORTED 
IN PORTIONS OF LAWRENCE COUNTY. FLOODING IS ALSO BEING REPORTED BY 
LAW ENFORCEMENT IN THE CASSVILLE AREA OF BARRY COUNTY.

RADAR DERIVED PRECIPITATION TOTALS INDICATE THAT IN EXCESS OF TWO 
INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE WARNING AREA. 
ADDTIONAL THUNDERSTORMS MOVING THROUGH MCDONALD COUNTY OVER THE NEXT 
HOUR WILL PRODUCE ANOTHER INCH OF RAINFALL IN LOCALIZED AREAS. 

&&

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:25 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 3:25 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI JUL 2 2004

.DISCUSSION...
BANDS OF THUNDERSTORMS SPIRALING AROUND THE UPPER LOW OVER EASTERN
KS. ONE SUCH BAND IS MOVING NORTHEAST OF THE CWA...WHILE ADDTIONAL
THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE LOW OVER SE KS. COMPLEX OF
STORMS THAT MOVED THROUGH SW MO/NW AR/NE OK HAS HELPED STABILIZE
MUCH OF THE REGION THROUGH MID AFTERNOON...BUT CLEAR SLOT MOVING
INTO THE WESTERN CWA SHOULD DESTABILIZE SE KS WESTERN MO LATE THIS
AFTERNOON. ALTHOUGH THE ACTIVITY WILL LIKELY DIE OFF/DIE DOWN THIS
EVENING...STRENGTHENING LOW LEVEL FLOW AND COOLING MIDLEVELS SHOULD
ALLOW ADDTIONAL STORMS TO REDEVELOP LATE TONIGHT. SKINNY CAPE OF
AROUND 1500 J/KG MAY ALLOW AN ISOLATED SEVERE STORM TO DEVELOP...BUT
GIVEN PRECIPITABLE WATER VALUES OF 1.7-1.8...HEAVY RAIN AND POSSIBLE
FLOODING IS THE MAIN CONCERN. TOYED WITH THE IDEA OF A FLOOD
WATCH...BUT LIKE THE LAST COUPLE OF DAYS...MAY BE HARD TO PLACE
WHERE THE HEAVIEST RAIN WILL DEVELOP. WILL MENTION LOCALLY HEAVY
RAINFALL IN THE ZONE FCST (ALREADY IN THE HWO). WESTERN COUNTIES
HAVE RECEIVED THE HEAVIEST AND MOST RECENT WIDESPREAD RAIN...AND
WILL BRIEF THE EVENING SHIFT ABOUT MONITORING RAINFALL TRENDS.

UPPER LOW WILL CONTINUE TO MOVE EAST ACROSS THE AREA SATURDAY...AND
WOULD EXPECT RAIN THREAT TO GRADUALLY EASE FROM WEST TO EAST DURING
THE DAY. WEAK SHORTWAVE RIDGE WILL BUILD INTO THE AREA SAT NIGHT AND
SUNDAY...BUT ANOTHER IN A SERIES OF SHORTWAVES MAY BEGIN TO AFFECT
THE AREA SUN EVENING/SUN NIGHT. HAVE RAISED RAIN CHANCES A BIT
SUNDAY NIGHT. THE SHORTWAVE CONGA LINE CONTINUES INTO EARLY NEXT
WEEK AND CANT RULE OUT RAIN CHANCES THOROUGH MIDWEEK. ECMWF AND GFS
IN REASONABLE AGREEMENT THROUGH 00Z WED BY MOVING MIDLEVEL CLOSED
UPPER LOW THROUGH THE NORTHERN PLAINS/UPPER MIDWEST WITH SMALLER
SCALE SHORTWAVES MOVING W-E THROUGH THE CENTRAL PLAINS. IN
GENERAL...RAIN CHANCES WILL SHIFT NORTHWARD FOR LATE MON/EARLY TUE
AS WARM FRONT LIFTS NORTH OF THE AREA...BUT AS SFC LOW MOVES THROUGH
THE CORN BELT TUE...FRONT SHOULD MOVES BACK INTO THE AREA.
ALL-IN-ALL...SHOULD SEE RELATIVELY ACTIVE WEATHER PATTERN THROUGH
WED.

&&

.AVIATION...
GENERALLY SEEING VFR AND SCATTERED AREAS OF MVFR CEILINGS OVER THE
AREA THIS AFTERNOON. BANDS OF THUNDERSTORMS SPIRALING AROUND AN
UPPER LOW OVER EASTERN KANSAS WILL CONTINUE TO AFFECT THE AREA
THROUGH MOST OF SATURDAY. BELIEVE WE WILL SEE SOME THUNDERSTORMS
REDEVELOP OVER SOUTHEAST KS AND SOUTHWEST MO AS CONDITIONS
DESTABILIZE LATE THIS AFTERNOON. ANOTHER MORE ORGANIZED AREA OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE
TONIGHT AS LOW LEVEL WINDS STRENGTHEN AHEAD OF A COLD FRONT MOVING
SLOWLY EAST INTO SOUTHERN MO. WOULD EXPECT CEILINGS TO LOWER TO
MVFR/AREAS OF IFR AFTER MIDNIGHT WITH THE MORE ORGANIZED CONVECTION.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

DSA/WFO SGF
Hazardous weather outlook, Jul 2, 1:09 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT FRI JUL 2 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
109 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

ISOLATED SEVERE STORMS WITH DAMAGING WINDS...LOCALIZED EXTREMELY
HEAVY RAINFALL...AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE OVER
CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON...MAINLY EAST OF A
LINE FROM VERSAILLES TO WEST PLAINS.

ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND TONIGHT OVER THE OUTLOOK AREA WITH HEAVY RAINFALL THE MAIN
THREAT.

  DISCUSSION:

A LINE OF SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL
AFFECT AREAS OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI
TODAY. THESE STORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY AND HAVE
INTENSIFIED OVER CENTRAL AND SOUTH CENTRAL MISSOURI IN MODERATELY
UNSTABLE AIR.

A SLOW MOVING STORM CENTER OVER EASTERN KANSAS WILL CONTINUE TO INCH
SLOWLY EASTWARD INTO MISSOURI LATE TONIGHT AND SATURDAY. WITH A VERY
MOIST AIR MASS IN PLACE...ADDITIONAL STORMS WILL DEVELOP OVER THE
REGION THIS AFTERNOON. THE COVERAGE AND INTENSITY OF ANY ADDITIONAL
STORMS WILL BE DEPENDANT ON HOW MUCH SURFACE HEATING CAN OCCUR. AT
THIS TIME...IT LOOKS AS THOUGH THE ATMOSPHERE WILL REMAIN RELATIVELY
STABLE IN THE WAKE OF THIS MORNINGS THUNDERSTORM COMPLEX...WHICH
WILL LIMIT SEVERE STORM DEVELOPMENT FOR MUCH OF THE AFTERNOON.
HOWEVER...SOME CLEARING AND RESULTANT INSTABILITY MAY WORK ITS WAY
INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON AND
EARLY THIS EVENING WHICH WILL RESULT IN A MARGINAL RISK FOR SEVERE
STORM DEVELOPMENT AFTER 4 PM. AS WITH PREVIOUS DAYS...ANY STORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR LOCALIZED VERY HEAVY
RAINFALL AND FLOODING.

FINALLY LATE TONIGHT...STRENGTHENING LOW LEVEL WINDS MAY CAUSE
ANOTHER AREA OF STORMS TO DEVELOP OVER REGION PRODUCING LOCALLY HEAVY
RAIN AND ISOLATED STRONG THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SLOW MOVING STORM SYSTEM NOW OVER EASTERN KANSAS WILL MOVE WEST
TO EAST THROUGH THE OUTLOOK AREA LATE TONIGHT AND SATURDAY.
ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE
POSSIBLE...MAINLY THROUGH EARLY AFTERNOON.

A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED
THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL
MISSOURI THIS AFTERNOON.

DSA

In the hours before

Local storm report, Jul 2, 1:47 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     1 N HOCOMO              36.63N 92.00W
07/02/2004                   HOWELL             MO   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED IN AREA

LD
Local storm report, Jul 2, 6:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 N JOPLIN              37.11N 94.52W
07/02/2004                   JASPER             MO   LAW ENFORCEMENT

            DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
            ROAD

FEH
Local storm report, Jul 2, 7:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     JOPLIN                  37.08N 94.52W
07/02/2004                   JASPER             MO   EMERGENCY MNGR

            TREES DOWN ON ROADS AND HOMES IN JOPLIN FROM 31ST TO
            INDIANA RD. REPORTED BY EMERGENCY MNGR.

FEH
Special weather statement, Jul 2, 7:08 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT FRI JUL 2 2004

MOZ079-080-089-090-093>095-101>104-030500-
BARRY-CHRISTIAN-DADE-DALLAS-GREENE-LAWRENCE-MCDONALD-NEWTON-POLK-
STONE-TANEY-
INCLUDING THE CITIES OF...BOLIVAR...BRANSON...MONETT...
MOUNT VERNON...NEOSHO...OZARK AND SPRINGFIELD.
708 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 537...IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:
BARRY...CHRISTIAN...DADE...DALLAS...GREENE...LAWRENCE...MCDONALD...
NEWTON...POLK...STONE AND TANEY.  SOME CITIES IN THIS SEVERE
THUNDERSTORM WATCH INCLUDE BOLIVAR... BRANSON...MONETT...MOUNT
VERNON...NEOSHO...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:13 PM CDTFlash Flood WarningSGFNewton4 hr
Jul 2, 7:30 PM CDTSevere Thunderstorm WarningSGFBarry60 min
Jul 2, 7:33 PM CDTSevere Thunderstorm WarningSGFLawrence42 min
Jul 2, 7:37 PM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Jul 2, 8:05 PM CDTSevere Thunderstorm WarningSGFStone40 min
Jul 2, 8:16 PM CDTSevere Thunderstorm WarningSGFDallas44 min
Jul 2, 8:28 PM CDTSevere Thunderstorm WarningSGFBarry47 min
Jul 2, 8:48 PM CDTSevere Thunderstorm WarningSGFWebster42 min
Jul 2, 11:12 PM CDTFlash Flood WarningSGFLawrence, Newton6 hr
Jul 2, 11:31 PM CDTFlash Flood WarningSGFJasper6 hr
Jul 3, 1:13 AM CDTFlash Flood WarningSGFChristian6 hr
Jul 3, 1:30 AM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 3, 3:25 AM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.